# SDR CA091023002

- Difficulty date: October 23, 2009
- Submitted: December 1, 2009
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 17,827 hours
- Engine: Lyc LTIO540J2BD
- System (JASC): 7414 · Magneto/Distributor
- Part: Points
- Part number: 10400184
- Condition: Grounded
- Location: Magneto
- Component: Magneto, Bendix
- Component part number: 1068291013
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) DUAL MAG WAS SENT IN DUE TO TIMING ISSUES AND A 500 HOUR INSP. CUSTOMER CHECKED TIMING ON ENGINE & NOTICED MAG HAD A LARGE SPLIT BETWEEN OPENING OF LT AND RT MAIN POINTS. WHEN RECEIVED, TIMING CHECKED AND LT MAIN & RETARD POINTS WERE INDICATING THAT THEY WERE OPENING AT THE SAME TIME (11 DEGREES AFTER THE RT MAIN POINTS OPENED, WHICH IS THE NORMAL TIMING FOR THE RETARD POINTS). THE LT MAIN POINTS WERE VISUALLY OPENING BEFORE THIS AND WAS NOTICED THE FLAG TERMINAL OF THE COIL THAT ATTACHES TO THE POINTS WAS TOUCHING THE RETARD SPRING TERMINAL, GROUNDING IT UNTIL THE RETARD POINTS OPENED, GIVING THE INDICATION THAT THE LT MAIN POINTS WEREN`T OPENING UNTIL 11 DEGREES LATER. TCM CHANGED THE DESIGN OF THE FLAG TERMINALS A FEW YEARS AGO AND THE DUAL MAGS ARE THE ONLY MAGS THAT HAVE THIS ISSUE DUE TO THE CLOSE PROXIMITY OF THE LT MAIN AND RETARD POINT CONNECTIONS.  BENDING THE POINTS SPADE TERMINAL SLIGHTLY AWAY FROM THE RETARD SPRING TERMINAL SOLVED THE ISSUE AND THE REST OF THE 500 HOUR INSPECTION WAS CARRIED OUT. (TC 20091023002)
